Back to all discussions

Losing words...migraine or something else?

Hi, I have been suffering from migraines since childhood (now I'm 45). lately the frequency of my migraines has increased, but I don't want to take prevention medicines, so I just take pain medication, massage the head with mint oil, etc.

What worries me is that lately I have noticed that I am having trouble finding words. Not constantly but it happened several times. For example, I want to say something, and I know the word, but I have the feeling of it being at the tip of the tongue. This doesn't happen only when I am having a migraine episode. Aldo, I used to ace word games like Boggle, but now I find I m slower at these or that I am not as good s before.

Should I worry? Could it be a migraine effect or something else, like Alzheimer's? I haven't told anyone, don't ant my dearest ones to worry.

  1. I share some of your concerns, especially since Alzheimer's is in my family. That being said, I have found that the pain of migraine is only one challenge -- for me, anyway. Before and after I lose some cognitive function and words escape me.

    I wish I had a definitive answer, but I do wish you the very best in finding an answer from a neurologist or whomever.

    1. I agree with the other responses, especially ZSharon The Prodromal (before) and Postdromal (after the Migraine) can last on average from a few hours to a 1/2 day for me. Some cognitive impairment is common, one of which is "word finding." I noticed it, and people around me noticed, which I now use to inform mr that I'm Pro or Postdromal.

      Of course during a Migraine word finding is really compromised. I've been a the different preventative or prophylactic meds and some caused this problem, and much worse cognitive impairments.

      Sorry you are going throught this

  2. Patobl,
    I have this same issue. I was literally in the doctor's office this week and I couldn't answer her simple questions. Luckily she could tell I was having a bad Migraine attack. But it's not fun and hard to manage. When I'm like that I usually have to write things down or else I'll forget.

    You should definitely mention this to your doctor. If you are interested in taking preventative medications there are a few that may have the potential to improve this issue...ironically one is an Alzheimer's medication called Namenda. This drug is thought to work on the same proteins that are found in both Migraineurs and Alzheimer's patients. Research on this may lead to a new class of drugs aimed at stopping Migraines. I was concerned the first time my doc mentioned it, but you'd be taking it for an off-label use and not specifically because you have Alzheimers.
    https://migraine.com/blog/what-is-calcitonin-gene-related-peptide-cgrp/

    -Katie
    Migraine.com Moderator

    1. I, too, have had problems losing words for quite some time now. I'm 45, and have had chronic daily migraines for almost ten years now. I feel very stupid at times, bc I can't come up with even the easiest words too, like "golf course" or "self esteem" (the most recent ones I remember not being able to come up with). I went to see my Dr., and he ordered an MRI, bc I was also having problems with words coming out right too, but the MRI came back normal. They also did an ultrasound of my carotid artery to make sure I was getting enough oxygen to my brain, and that came back normal as well. So, no answers for me. Thanks for the info on Namenda, I'll be sure to mention it to my Dr. the next time I see him. Sounds like a good idea, as I am paranoid about Alzheimer's as well. I do take Topamax as a preventive, but that doesn't seem to be helping much the past few years, so maybe time for a different preventive?

      1. Hi 20bfj63,

        It's funny how we remember the words we forget later on!

        Just wanted to mention, if your preventive doesn't seem to be helping, it's definitely a good idea to bring that up with your doctor and see if you might want to try another. Just a word of caution--don't stop any medication suddenly as that could lead to withdrawal. I always check with my doctor AND my pharmacist about tapering as sometimes the doctor hasn't given me adequate instructions.

        Also wanted to point out that losing words CAN be a side effect of topomax.Here is an article on topamax side effects: https://migraine.com/migraine-treatment/topamax/side-effects/

        Hope this helps,
        Lisa

        or create an account to reply.